Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Dodge City, KS

February 26, 20235 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Feb 26, 2023, 4:10 PM CST for 5 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2023, 4:10 PM CST (22:10 UTC)
Expired
Feb 26, 2023, 5:00 PM CST
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Grant County, KS, Haskell County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 4:15 PM CSTTSTM WND GST 70Hugoton, KSREPORT RECEIVED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 3:17 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3141 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KDDC 262210
SVRDDC
KSC067-081-129-187-189-262300-
/O.NEW.KDDC.SV.W.0003.230226T2210Z-230226T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
410 PM CST Sun Feb 26 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Morton County in southwestern Kansas...
  Southern Grant County in southwestern Kansas...
  Stevens County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...
  Southwestern Haskell County in southwestern Kansas...

* Until 500 PM CST.

* At 409 PM CST, a severe thunderstorm was located near Feterita,
  moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Hugoton around 420 PM CST.

Other locations in the path of this severe thunderstorm include
Moscow, Cave and Ryus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 10188 3758 10173 3754 10092 3739 10099
      3739 10107 3722 10107 3713 10111 3703 10138
      3700 10181
TIME...MOT...LOC 2209Z 211DEG 51KT 3708 10145 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HOVORKA
2 follow-up statements
078 
WWUS53 KDDC 262228
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
428 PM CST Sun Feb 26 2023

KSC067-081-129-187-189-262300-
/O.CON.KDDC.SV.W.0003.000000T0000Z-230226T2300Z/
Morton KS-Grant KS-Stevens KS-Stanton KS-Haskell KS-
428 PM CST Sun Feb 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHEASTERN MORTON...SOUTHERN GRANT...STEVENS...SOUTHEASTERN
STANTON AND SOUTHWESTERN HASKELL COUNTIES...

At 428 PM CST, a severe thunderstorm was located near Moscow, moving
northeast at 60 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Cave and Ryus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 10166 3757 10159 3754 10092 3739 10099
      3739 10107 3722 10107 3713 10111 3713 10131
      3712 10159
TIME...MOT...LOC 2228Z 211DEG 51KT 3732 10127 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HOVORKA
144 
WWUS53 KDDC 262238
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
438 PM CST Sun Feb 26 2023

KSC129-187-262248-
/O.CAN.KDDC.SV.W.0003.000000T0000Z-230226T2300Z/
Morton KS-Stanton KS-
438 PM CST Sun Feb 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON AND
SOUTHEASTERN STANTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
southwestern Kansas.

LAT...LON 3755 10125 3754 10092 3739 10099 3739 10107
      3731 10116
TIME...MOT...LOC 2238Z 211DEG 51KT 3745 10117 

$$

KSC067-081-189-262300-
/O.CON.KDDC.SV.W.0003.000000T0000Z-230226T2300Z/
Grant KS-Stevens KS-Haskell KS-
438 PM CST Sun Feb 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN
HASKELL COUNTIES...

At 438 PM CST, a severe thunderstorm was located near Ryus, moving
northeast at 60 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Satanta, Ryus and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 10125 3754 10092 3739 10099 3739 10107
      3731 10116
TIME...MOT...LOC 2238Z 211DEG 51KT 3745 10117 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:50 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 26, 3:50 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CST Sun Feb 26 2023

.UPDATE...
Issued at 350 PM CST Sun Feb 26 2023

Expected squall line is evolving about 2 rows of counties further
west than many models expected, probably because of a bit slower
ejection of the parent upper cyclone. Adjusted pops to reflect
further west coverage. Also included damaging wind/severe wording
area wide in line with newly issued severe thunderstorm and
tornado watches. With strong downdraft CAPE, gradually increasing
surface dewpoints, and intense wind shear, damaging winds are
likely from any updraft, particularly any linear segments, which
we are expecting over the next few hours. Damaging winds are
likely, and warnings for high winds can be expected.

&&

.SHORT TERM...(This afternoon through Monday evening)
Issued at 1237 PM CST Sun Feb 26 2023

Short term forecast remains largely on track compared to this time
yesterday, as a powerful upper level shortwave impulse now located
over the Desert Southwest, as per latest water vapor satellite
imagery, will be the driver of anomalously warm temperatures this
afternoon as well as severe convective storms this evening.

Strong theta-e advection is underway across the central and
southern plains as rapid lee cyclogenesis occurs in eastern CO
ahead of the upper wave. Skies have cleared across much of
southwest KS as of 18Z, which will support temperatures soaring
into the low to mid 70s, and perhaps higher, while regions closer
to central KS will only reach the mid/upper 60s under lingering
cloud cover. By late afternoon/early evening, short range
guidance/CAMs suggest a dryline will sharpen somewhere between
US-83 and US-283, and become the focus for thunderstorm
development during the 21-22Z time frame as significant DCVA
overspreads the boundary. Uncertainty remains regarding moisture
quality/degree of destabilization ahead of the dryline, however
reasonably high confidence exists in MLCAPE building into the
500-1000 J/Kg range by mid-afternoon. On the other hand, the
kinematics with this system are quite impressive. A 40-50 kt
southerly low level jet under 60-75 kt southwesterlies at 500-mb
will contribute to 55-75 kts of bulk shear, resulting in swift
storm organization.

Next question to unravel will be storm mode, and therefore primary
severe hazard associated with the convective activity. Given the
long, sufficiently curved hodographs immediately ahead of the
initiating boundary, initial storm mode will likely be supercells
capable of severe hail (1"+ in diameter) and damaging wind gusts.
However, considering a 0-6km shear vector/dryline intersection
angle of around 45 degrees, along with substantial forcing for
ascent, rapid upscale growth into a fast-moving squall line
appears likely. Once this occurs, primary severe hazard will
transition to damaging wind gusts, some of which could be
significant (65+ mph) given the strong low level jet and steep
low level lapse rates supporting DCAPE in the 1000-1200 J/Kg
range. Most favorable area for significant severe will reside
across the far southeast zones (Comanche and Barber counties)
where slightly higher MLCAPE will exist, but severe wind gusts can
be expected east and south of a Liberal-Garden City-Hays line.
Severe squall line will move quickly across our area, exiting our
eastern zones into central KS before 11 PM CST.

Once the convection clears our area, the next forecast concern
becomes the gradient wind overnight behind the surging cold front
on the backside of the deepening surface trough. Nighttime should
save southwest KS from any high wind headlines as west-northwest
winds are only expected to be sustained in the 25-35 mph range
with gusts of 45-50 mph, but cannot be ruled out as pressure
perturbations will likely exist across our area within the squall
line's cold outflow. With time, winds will gradually diminish from
southwest to northeast through Monday morning and afternoon,
dropping into the 10-15 mph range by the end of the short term
period. Despite the strength of the winds, poor CAA will keep
temperatures above average Monday afternoon, with highs in the low
to upper 60s under clear skies.

.LONG TERM...(Tuesday through Sunday)
Issued at 158 PM CST Sun Feb 26 2023

Medium range guidance agrees broad west-southwesterly flow will
overspread the central and southern plains at the beginning of the
long term period, with a couple weak perturbations west of the
Rockies emanating through the flow. These features will induce
lee cyclogenesis across eastern WY/CO, resulting in another day of
strong downsloping surface winds supporting above average
temperatures with highs in the mid 60s to low 70s Tuesday
afternoon. These warm temperatures will be short lived as the
aforementioned weak impulses push a cold front through southwest
KS Tuesday night, dropping afternoon highs into the low to upper
50s Wednesday.

Wednesday night into Thursday morning, GEFS/EPS ensembles agree
the next strong upper level trough will be making its way into the
Desert Southwest. Easterly upslope flow will trend northerly
during the day Thursday as a surface trough deepens over the
southern plains. Given mostly cloudy skies and CAA, temperatures
will struggle into the 30s for most locations, the only exception
being the far southeast zones where temperatures could break into
the 40s. Confidence is increasing precipitation will also
accompany this system, as now nearly all of the GEFS and EPS
members, along with their deterministic counterparts, show
widespread precipitation through much of the day. The bulk of this
precipitation will likely fall as snow, as 850-mb temperatures
drop well below 0 Celsius within the zone of enhanced ascent.
Snow amounts will likely not be much, maybe 1-2", but anything
helps at this point in the drought.

Weak surface high pressure will build into the central plains
behind the upper level wave Friday, resulting in an uptick in
temperatures into the mid 40s/low 50s, but another upper level
shortwave trough will dig southeast on the heels of the Thursday
wave, giving our area another shot of cold air Friday night and
keeping temperatures mostly static for Saturday. At the end of the
period, southerly winds will return to the central plains between
surface high pressure over Dixie Alley and another lee cyclone
developing in eastern CO. As a result, temperatures will spike
back into the 60s Sunday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1030 AM CST Sun Feb 26 2023

As cirrus clears through this afternoon, south winds will increase
at all airports, gusting 35-40 kts. Areas of blowing dust may
reduce visibility at GCK/LBL this afternoon. Thunderstorms are
expected to develop quickly in the vicinity of the airports during
the 22-00z time window, then organize quickly into a linear
complex and move east of all airports by 03z Mon. Some of these
storms may be severe, with the primary risk being outflow wind
gusts in excess of 50 kts. Gusts in excess of 60 kts are probable
southeast of DDC toward P28. Using the 12z FV3 as a guide,
included convective TEMPO groups where appropriate. Immediately
behind the storms, winds will turn sharply NWly and remain very
strong, gusting to near 40 kts. Intense NWly low level wind shear
is forecast overnight. VFR/SKC will resume after 06z Mon, and
continue through daylight Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  67  30  65 / 100   0   0   0
GCK  34  64  27  61 /  80   0   0   0
EHA  33  65  29  63 /  10   0   0   0
LBL  33  66  25  65 /  40   0   0   0
HYS  40  63  28  62 / 100   0   0   0
P28  43  68  34  66 / 100   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner
Hazardous weather outlook, Feb 26, 3:22 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CST Sun Feb 26 2023

KSZ030-031-043>046-061>066-074>081-084>090-270930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CST Sun Feb 26 2023 /222 AM MST Sun Feb 26 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected ahead of an advancing
dryline late This Afternoon through This Evening. The main threat
will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated to near critical fire weather conditions are possible
Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 26, 2:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CST Sun Feb 26 2023

KSZ074-084-262130-
Stanton KS-Morton KS-
250 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Morton and Stanton
Counties through 330 PM CST...

At 250 PM CST, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Richfield around 310 PM CST.

Other locations in the path of this storm include Manter and Johnson
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3773 10204 3772 10156 3699 10156 3699 10204
TIME...MOT...LOC 2050Z 198DEG 57KT 3697 10201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Feb 26, 3:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 PM CST Sun Feb 26 2023

KSZ061-062-074-075-084-085-262215-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
325 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Hamilton, Morton,
Kearny, Grant, western Stevens and Stanton Counties through 415 PM
CST/315 PM MST/...

At 325 PM CST/225 PM MST/, Doppler radar was tracking a strong
thunderstorm near Elkhart, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Richfield around 340 PM CST.

Other locations in the path of this storm include Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST/700 PM
MST/ for southwestern Kansas.

&&

LAT...LON 3824 10204 3808 10111 3736 10121 3700 10139
      3699 10204
TIME...MOT...LOC 2125Z 205DEG 51KT 3705 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:50 PM CSTSpecial Weather StatementDDCMorton, Stanton40 min
Feb 26, 3:25 PM CSTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens50 min
Feb 26, 3:45 PM CSTSevere Thunderstorm Warning Destructive damage threatDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens45 min
Feb 26, 4:01 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton25 min
Feb 26, 4:17 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny43 min
Feb 26, 4:32 PM CSTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Haskell, Kearny, Lane, Scott43 min
Feb 26, 4:33 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens42 min
Feb 26, 4:35 PM CSTSpecial Weather StatementDDCScott25 min
Feb 26, 4:48 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell27 min
Feb 26, 5:02 PM CSTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more2 hr
Feb 26, 5:05 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Hodgeman, Lane, Ness, Scott40 min
Feb 26, 5:08 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Hodgeman, Meade52 min
Feb 26, 5:13 PM CSTTornado WarningDDCFinney, Gray17 min
Feb 26, 5:18 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell, Meade, Seward12 min
Feb 26, 5:26 PM CSTTornado Warning Tornado observedDDCFinney, Hodgeman, Lane, Ness19 min
Feb 26, 5:32 PM CSTTornado WarningDDCFord, Gray13 min
Feb 26, 5:35 PM CSTTornado WarningDDCMeade10 min
Feb 26, 5:41 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego49 min
Feb 26, 5:44 PM CSTTornado WarningDDCFord, Gray, Hodgeman16 min
Feb 26, 5:50 PM CSTTornado WarningDDCHodgeman10 min
Feb 26, 5:51 PM CSTTornado WarningDDCHodgeman9 min
Feb 26, 5:52 PM CSTTornado WarningDDCClark, Meade23 min
Feb 26, 5:57 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Gray, Hodgeman and 3 more48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.